Concerned by a string of reports over the past 16 years that the anti-seizure drug Lamictal can cause aseptic meningitis in rare instances, the FDA has flagged their concerns to physicians and plans to revise the label with GlaxoSmithKline (NYSE: GSK).
"Aseptic meningitis is a rare but serious side effect of Lamictal use," says Russell Katz, director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research. "Patients that experience symptoms should consult their health care professional immediately."
Only 35 known cases of meningitis led to hospitalization since 1994, but regulators want to make sure physicians who prescribe the drug know that it can trigger dangerous inflammation of the brain and spinal cord, usually within six weeks of initial dosing. Quick treatment with pain medications can typically resolve the cases inside of two weeks. Lamictal has been a steady earner for GSK, garnering $778 million in sales last year.
- read the FDA's release
- here's the report from the Press Association